Dealing with Complications During Induction
Each practice should have a contingency plan in place in case of complications during induction. Before starting your buprenorphine practice, you may want to establish a relationship with another buprenorphine provider in your area for consultation if problems arise.
Severe adverse reactions to buprenorphine during induction are exceedingly rare - the most commonly reported adverse reaction is the development of precipitated opioid withdrawal. You can minimize the risk of precipitated opioid withdrawal by documenting that the patient is in opioid withdrawal prior to induction (using an opiate withdrawal scale instrument), and then dosing carefully. Patients should also be closely monitored between doses so that you can manage any side effects or adverse events that may occur.
Additionally, complications can arise when patients are taking medications that interact with buprenorphine, such as benzodiazepines. Taking a thorough history and conducting urinalysis prior to induction should reduce the likelihood of such problems occurring.
Managing Withdrawal Symptoms
Patients' withdrawal symptoms during induction can be treated with non-opioid medications. These are sometimes called "comfort meds" and are most often needed by patients transferring from long-acting opioids:
- Anxiolytics (use very carefully and in limited quantities)
- Non-opioid pain relievers (NSAIDs or acetaminophen), while considering risks vs. benefits
- Antidiarrheal agents